Do Mania/Hypomania Symptoms During Predisone Mean I'm Bipolar?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Do Mania/Hypomania Symptoms during Predisone Mean I'm Bipolar?


Dear Dr. Phelps,

I have had problems with depression since early adolescence.  From late adolescence until my late 20's, I had numerous episodes of severe depression where I cut myself when under the influence of alcohol.  In my late 20's, I was diagnosed with borderline PD and started on Prozac.  I stopped the cutting for good, and I was fairly stable on Prozac for the next 12 years.  Then I stopped the Prozac for a couple of years, and my depression worsened.  I resumed the Prozac, and my depression got better again.

At age 42, I had a severe asthma flare, and needed a prolonged dose of very high-dose steroids (up to 80 mg per day of prednisone at first, tapering very slowly over about 6 weeks).  I became hypomanic, but my psychiatrist at the time felt that my mood disturbance was simply a response to the steroids.  He didn't think I was bipolar.  I was continued on the Prozac throughout this episode.

Two years later, while still on Prozac, I had another severe asthma flare requiring another prolonged course of high- dose prednisone.  This time I became truly manic, although I did not require hospitalization.  My current psychiatrist now thinks I could be bipolar.  My brother has been treated for bipolar I disorder since he was about 30.

I have several questions about this diagnosis.  I have definitely had a longstanding problem with unipolar depression, which has responded well to SSRI's for many years.  With only two episodes of mania/hypomania in my life, both while on prolonged courses of high-dose prednisone, could this indicate that I'm definitely bipolar?  I'm currently on Cymbalta and Strattera.  Should I be on a mood stabilizer too?  All the time, or just when I'm on prednisone?  I really don't want to take unnecessary psychiatric medications with potential for harmful side effects, until I know for sure that the benefits outweigh the risks for me.

Thank you,
           

Dear Ms. H. --

Fair question. At minimum, you could take a pragmatic approach here, as you and your doctors have probably considered: treat the mania/hypomania when it emerges, and (very slowly, I would think) taper off whatever mood stabilizers might have been required during the mania when the prednisone taper has been completed.

But you are asking a different question: does the occurrence of these mania/hypomania symptoms during prednisone mean that you "have bipolar disorder"? I confess: my mind goes immediately again to the pragmatic approach, trying to duck this question, as I think the question has rather little utility at this stage. Instead, the practical question is the one you ask: should you be on a mood stabilizer all the time, or just when on prednisone. That, as we say in my business, is an empirical question; in other words, it is one which can be answered from experience rather than from theory.

Still I fear I have added nothing new, as these are obvious lines of thought. So again, returning to the level of theory, which was the basis for your question: your brother has a diagnosis of bipolar I; and you clearly have a mood disorder, as you point out, though it has looked unipolar except in the presence of prednisone -- by the history you present here. It might be worth asking around amongst people whom you know very well, and whom you trust, to see if in their opinion there might have been some evidence for hypomania, or mood cycling, before the prednisone, especially if in their opinion those symptoms reached the point where are some treatment, and their eyes, might have been a good idea. You could also use a list of hypomanic symptoms in this process, for you if not for friends; one that I like for this purpose is called the
Hypomania Checklist.

Nevertheless, just as you summarize, it comes down to weighing the benefits versus the risks of ongoing medications. Theorizing is supposed to help you with that, but I suspect that in your case the empirical approach will prove superior. Good luck with that.

Dr. Phelps

 

Published September, 2007
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?